The low-down about food and medication

Posted on 3 April 2014

Andriette van Jaarsveld, a clinical pharmacist for Mediclinic South Africa, puts the rumours to rest once and for all. Find out whether chocolate really does interfere with antidepressants and if your nightly vitamin E skin care treatment is actually life threatening.

I was recently started on Depnil for depression. I read something about avoiding chocolate while taking it. Is that true?
Possibly. Chocolate is typically safe when consumed with the majority of antidepressants. However, patients who take MAOIs (non-selective monoamine oxidase inhibitors), for example Parnate, should not consume foods with high levels of tyramine (a naturally occurring amino acid found in various foods). Although chocolate contains only a small amount, if a large quantity of chocolate is eaten there can be varying side effects. These include a sharp rise in blood pressure, headaches, severe nausea and, though rarely, death.

I’ve heard that grapefruit is a great diet supplement, but that I shouldn’t eat it nor drink grapefruit juice while on cholesterol-lowering pills. Is that true?
Yes. Many drugs, including cholesterol-lowering medications, are broken down with the help of a vital enzyme called CPY3A4. Certain substances in grapefruit juice block the action of this enzyme, causing more medication to enter the bloodstream. This can lead to liver damage and muscle breakdown that, in turn, can lead to kidney failure.

I’ve been taking blood-thinning medication for a while now. Apparently vitamin E interacts with it, though. Should I stop using my night cream, which is enriched with it?
No. There are many blood-thinning medications that patients may be familiar with. These include: aspirin, voltaren, myprodol and warfarin. When vitamin E is taken along with these medications it can increase the chances of bruising and bleeding. However, usually the amount of vitamin E absorbed from applying a night cream is not enough to cause a significant interaction.

Read more rules to follow (and the ones you can break) when it comes to what you eat (and drink) with your medication here.

If you have questions on this post, or any other medical matter, please visit us on Facebook.

The information provided in this article was correct at the time of publishing. At Mediclinic we endeavour to provide our patients and readers with accurate and reliable information, which is why we continually review and update our content. However, due to the dynamic nature of clinical information and medicine, some information may from time to time become outdated prior to revision.

Published in Nutrition

In the interest of our patients, in accordance with SA law and our commitment to expertise, Mediclinic cannot subscribe to the practice of online diagnosis. Please consult a medical professional for specific medical advice. If you have any major concerns, please see your doctor for an assessment. If you have any cause for concern, your GP will be able to direct you to the appropriate specialists.